Recent headlines tell it all: "9 dead from apparent heroin ODs over weekend in Kensington area"; "Medical examiner: Philly overdose surge may have killed 35 over 5 days"; "New Jersey's overdose nightmare hits a new peak"; and "Growth in the use of opioids is fueling a nationwide epidemic of deaths from drug overdose".
Heroin mixed with fentanyl — or heroin alone — may be responsible for this surge in overdoses. In the past, Philadelphia typically had three overdoses a day and they were not all fatal. Last June, the Philadelphia Medical Examiner's Office confirmed nearly 700 drug-related deaths in 2015, twice as many deaths as there were from homicides. At the current rate, 2016 will end with even more.
It's not just a local problem. The Centers for Disease Control and Prevention found last year that 47,055 people died from drug overdoses in the United States in 2014, more than double the rate in year 2000. Combining drugs is a common occurrence with drug overdoses. According to the CDC, 61 percent of overdose deaths involved opioids, 90 percent involved opioids and benzodiazepines, and 70 percent involved opioids and cocaine.
Narcotics as medication. Narcotics include heroin as well as prescribed opioids such as morphine (MS Contin), hydromorphone (Dilaudid), oxycodone (OxyContin, Percocet), hydrocodone (Vicodin, Lortab), fentanyl (Duragesic) and codeine. Heroin is a Schedule I drug meaning there is no currently accepted medical use and a high potential for abuse. Since 1999, the number of prescriptions for opioid pain relievers in the U.S. nearly quadrupled.
Narcotics as drugs of abuse. Narcotics activate reward regions in the brain causing a high. Their misuse can lead to:
Dependence — when withdrawal symptoms including restlessness, muscle and bone pain, insomnia, diarrhea and vomiting occur when the drug is abruptly stopped
Tolerance — the need to take higher doses of a medication to get the same effect
Addiction — drug seeking behavior and compulsive use despite negative consequences
It often starts with a pain pill. People who misused opioid pain relievers within the preceding year were 19 times more likely to start using heroin than those who did not, according to data pooled from the National Survey on Drug Use and Health. Findings from a study of 50 16- to 25 year-old injection drug users found that nearly all had misused opioid pain relievers prior to using heroin. The opioids were obtained from family, friends or personal prescriptions.
Sadly, it's not for adults only. From 2000 to 2012, there was a five-fold increase in the number of babies born with neonatal abstinence syndrome — equivalent to one baby suffering from narcotic withdrawal born every 25 minutes. A recent study published in JAMA Pediatrics looked at over 13,000 U.S. pediatric discharge records for patients 1-19 years of age who were hospitalized from 1997 to 2012 for opioid poisonings. Hospitalization rates were highest in older adolescents 15-19 years of age, whose hospitalizations increased 176 percent from the prior year, but the largest percentage increase was among children 1-4 years of age, whose hospitalizations due to accidental ingestions increased 205 percent.
PREVENTING DEATH BY OVERDOSE:
Every second counts when dealing with a possible narcotic overdose. Some signs and symptoms of an opioid emergency are breathing problems (which can range from slow or shallow breathing to no breathing), extreme sleepiness, slow heartbeat or not being able to respond. Friends and family in contact with someone who abuses narcotics should have the antidote naloxone (Evzio, Narcan) ready if needed. It will temporarily reverse the effects of an opioid medicine. It is given either as an injection or as an intranasal spray. It usually works within five minutes, but repeated doses may be necessary. Call for emergency assistance (911) after administering the first dose and keep the person under close watch until help arrives. The CDC states that over the past 20 years, naloxone has saved 26,463 lives nationwide.
In 2014, Pennsylvania's Physician General signed David's Law (Opioid Overdose Reversal ACT 139), a statewide standing order (prescription) that makes naloxone available to any Pennsylvanian without a prescription and allows willing pharmacies to dispense it. You can call your pharmacy to see if they are willing.
If you are a Pennsylvania resident and need treatment for substance abuse, here are a few valuable resources:
- If you have no health insurance, contact the Behavioral Health Special Initiative at 215-546-1200.
- If you have medical assistance or Medicaid, contact Community Behavioral Health at 888-545-2600.
- If you have private health insurance, contact your insurance company to find out where to get substance abuse treatment (the telephone number is usually on the back of the card).